Michigan, 2006

Flash Flood and Hail in Michigan, September 6, 2006

September 6, 2006 · NWS DTX · 3 events in 1 county or zone

2 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 6, 12:47 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 6, 12:47 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
147 PM EDT WED SEP 6 2006

.AVIATION...

LOW-LEVEL STRATUS DECK BEHIND THE COLD FRONT HAS FILLED IN/EXPANDED
WITH MORE DIURNAL CU...AND EVEN THE ORIGINAL STATUS CONTINUES TO
TAKE ON A MORE CELLULAR LOOK. CIGS HAVE BEEN LIFTING STEADILY THE
PAST COUPLE HOURS...AND WILL START MBS/FNT OFF VFR /BKN035/ AT 18Z.
CIGS HAVE BEEN SLOWER TO DEVELOP ACROSS THE SOUTHERN CWA...WHERE
FOG/STRATUS THIS MORNING SLOWED THE TEMPERATURE CLIMB. EXPECT
DET/DTW TO CLOUD OVER WITHIN AN HOUR OR TWO...AND WILL ALSO START
THEM WITH VFR CIGS /BKN040/. NAM/RUC SHOW MOISTURE QUICKLY
DIMINISHING BY THIS EVENING...AND CLOUDS SHOULD DISSIPATE BY SUNSET
ACROSS THE SOUTH/JUST AFTER SUNSET AT MBS WITH THE MORE PERSISTENT
MOISTURE TO THE NORTH.

MAIN IMPACT WITH THESE TAFS ARE FOG POTENTIAL TONIGHT. SURFACE
DEWPOINTS REMAIN IN THE MID/UPPER 50S ACROSS MUCH OF LOWER MICHIGAN.
MOISTURE MAY ACTUALLY BE BETTER FARTHER NORTH BEHIND THE FRONT...
WHERE PERSISTENT CLOUD COVER HAS LIMITED MIXING TODAY. SURFACE RIDGE
AXIS WILL BUILD ACROSS LOWER MICHIGAN TONIGHT. UPSTREAM A WIDESPREAD
AREA OF LIFR STATUS DEVELOPED ACROSS NORTHERN WISCONSIN/UPPER
MICHIGAN. WE MAY SEE SOMETHING SIMILAR DEVELOP TONIGHT...ALTHOUGH
WITH A WEAKER GRADIENT WE WILL BE MORE BORDERLINE BETWEEN LOW STATUS
AND FOG. GIVEN THE DEVELOPMENT UPSTREAM LAST NIGHT...WILL LEAN
TOWARD THE STATUS IDEA...ESPECIALLY SINCE THE BEST MOISTURE/FOG
POTENTIAL WILL BE ACROSS THE NORTHERN CWA WHERE THE SOUTHWESTERLY
GRADIENT WILL PICK UP FASTER BEHIND THE RIDGE. WILL BRING IN A
BROKEN LIFT CIG GENERALLY 11Z-14Z AT MBS/FNT...BUT ALSO CARRY 1/2SM
FG AT FNT WITH LESS MIXING POTENTIAL. WITH LESS MOISTURE FARTHER
SOUTH...WILL JUST CARRY A BRIEF MENTION OF MVFR BR AT DTW AND LEAVE
DET VFR THROUGH THE PERIOD.

&&

PREV DISCUSSION...ISSUED AT 1158 AM EDT WED SEP 6 2006

UPDATE...

SURFACE FRONT/TROUGH EXTENDS ACROSS LOWER MICHIGAN...WITH A STRONG
NORTHEASTERLY GRADIENT ACROSS LAKE MICHIGAN. UPDATED THE MARINE
FORECASTS FOR STRONGER WINDS/HIGH WAVES...AND BOTH LAKE HURON BUOYS
REPORTED RAPID WAVE GROWTH EARLY THIS MORNING. THEREFORE STARTED THE
SMALL CRAFT ADVISORY ACROSS THE THUMB EARLIER AT 14Z. THERE
CONTINUES TO BE A DECENT PRESSURE RISE BEHIND THE FRONT AS THE
SURFACE HIGH OVER NORTHERN ONTARIO BUILDS DOWN ACROSS THE REGION.
WHILE THE MAIN UPPER TROUGH AXIS IS DOWNSTREAM...WATER VAPOR IMAGERY
SHOWS A DECENT VORT/SHEAR AXIS SWINGING THROUGH LOWER MICHIGAN. WEAK
LIFT WITH THIS FEATURE MAY NOT BE ENOUGH TO AID CONVECTION...BUT THE
MID-LEVEL DRYING MAY BE ENOUGH TO ENHANCE ANY WIND POTENTIAL. 14/15Z
TAMDAR SOUNDINGS FROM TO THE NORTH FROM DTW SHOW A SLIGHTLY
STRONGER/DEEPER MID-LEVEL CAP THAN ON THE 12Z DTX SOUNDING. MODIFIED
SOUNDING FOR A STRONGER CAP AND EXPECTED SURFACE CONDITIONS OF 74/59
YIELDS OVER 1800J/KG CAPE...BUT AS WITH YESTERDAY THE MIXED-LAYER
CAPE IS THE REAL PLAYER AND IS CLOSER TO 600-700J/KG. WITH LOW-LEVEL
CONVERGENCE ALONG THE BOUNDARY AND MODEST INSTABILITY WITH 500MB
THERMAL TROUGH OVERHEAD AND DEWPOINTS REMAINING PRETTY HIGH...WILL
KEEP THE MENTION OF THUNDER GOING FOR THIS AFTERNOON. MUCH OF THE
THUMB HAS CLOUDED OVER WITH A COMBINATION OF STRATUS BEHIND THE
FRONT AND DIURNAL CU/SC. WILL CONFINE THE MENTION OF THUNDER TO THE
SOUTHERN AND WESTERN CWA WHERE BETTER INSOLATION WILL HELP
TEMPERATURES TO CLIMB ENOUGH TO GET AROUND THE MID-LEVEL CAP.

PREV DISCUSSION...ISSUED AT 451 AM EDT WED SEP 6 2006

SHORT TERM...TODAY AND TONIGHT

UPPER LOW OVER OHIO WILL CONTINUE TO EJECT TO THE EAST NORTHEAST
TODAY AS A SHORTWAVE DIVES INTO THE EASTERN GREAT LAKES AND SOUTHERN
ONTARIO...AROUND THE UPPER TROF OVER EASTERN CANADA. 00Z MODELS IN
GOOD AGREEMENT WITH OVERALL SYNOPTIC PATTERN THROUGH TONIGHT. WEAK
FRONTAL BOUNDARY ASSOCIATED WITH THE NORTHERN SHORTWAVE WAS OVER
NORTHERN LAKE HURON AND THE STRAIGHT AREA...AND WILL BE MOVING
SOUTHWARD TODAY.

MID CLOUD OVER SOUTHEAST LOWER WILL DIMINISH SOMEWHAT BY
SUNRISE...BUT THEN CU SHOULD DEVELOP PRETTY QUICKLY LATER THIS
MORNING. GENERALLY PARTLY SUNNY/MOSTLY CLOUDY CONDITIONS SHOULD
PREVAIL THROUGHOUT THE DAY.

WILL KEEP GENERALLY A SLIGHT CHANCE OF A SHOWER THIS MORNING...AS
THERE WERE A FEW ISOLATED SHOWERS EARLY THIS MORNING. STILL SOME
SURFACE BASED CAPE OVER LAKE HURON AND WITH NORTH NORTHEAST FLOW
OVER LAKE HURON...EXPECT MORE SHOWERS TO DEVELOP THIS MORNING AND
THEN MOVE OVER SOUTHEAST MICHIGAN.  LATER THIS MORNING THE DIURNAL
SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP...MUCH LIKE TUESDAY.
PROBABLY WONT BE AS MUCH COVERAGE WITHOUT THE UPPER LOW JUST SOUTH
OF THE STATE. STILL WITH THE WEAK FRONT MOVING DOWN...THE LITTLE BIT
OF MOISTURE POOLING NEAR THE FRONT AS DEW POINTS GET NEAR 60 AND 500
MB TEMPS STILL -15C TO MAYBE -17C THIS AFTERNOON...EXPECT SURFACE
BASED CAPES TO BE AROUND 1000 J/KG AND MAYBE A BIT MORE. THAT WILL
BE ENOUGH FOR SCATTERED SHOWERS AND A FEW STORMS.

THE WEAK BOUNDARY GETS TO ABOUT M 59 AROUND 00Z SO WILL KEEP A
SLIGHT CHANCE OF EVENING SHOWERS SOUTH OF THAT. THEN DRIER AIR
BEHIND THE BOUNDARY WILL BE IN PLACE TONIGHT EVENTUALLY LEADING TO
MOSTLY CLEAR SKIES. GIVEN SURFACE DEW POINTS STILL IN THE MID 50S
THIS EVENING...SOME RAIN TUESDAY AND TODAY...AND CLEARING
SKIES...WILL HAVE PATCHY FOG LATER TONIGHT.

WENT A DEGREE WARMER THAN THE WARMEST GUIDANCE NUMBERS TODAY GIVEN
HIGH TEMPS OVER THE PAST COUPLE OF DAYS OVER SOUTHEAST MI AS WELL AS
UPSTREAM. THEN TONIGHT WITH CLEARING SKIES...WENT TOWARD THE LOWER
MAV/GFS GUIDANCE TEMPS.

LONG TERM...THURSDAY THROUGH TUESDAY

SURFACE HIGH PRESSURE OVER SOUTHEAST MICHIGAN FOR THE START OF
THE DAY ON THURSDAY...WILL BUILD TOWARDS THE EAST COAST AHEAD OF
THE UPPER LEVEL TROUGH APPROACHING THE GREAT LAKES FROM THE NORTH.
A DRIER AIRMASS FROM CANADA WILL HAVE FILTERED INTO OUR NORTHERN
COUNTIES BY THIS TIME BUT SOME LOW LEVEL MOISTURE ALONG WITH
DEWPOINTS NEAR 60 WILL LINGER NEAR THE OHIO BORDER. AN 850MB
THERMAL TROUGH WILL ALSO LINGER OVER THE EASTERN HALF OF OUR AREA
WITH GOOD INSTABILITY THROUGH ABOUT 800MB. WITH GENERALLY LIGHT
SURFACE WINDS...THE NAM12 SHOWS SOME LAKE BREEZES DEVELOPING OFF
OF LAKE ERIE DURING THE AFTERNOON. LIGHT SOUTHWESTERLY RETURN FLOW
WILL BE INCREASING THROUGH ABOUT 850MB JUST WEST OF THIS AREA AND
AM CONCERNED THAT THERE WILL BE ENOUGH CONVERGENCE IN THE 1000-
850MB LEVEL TO GENERATE AN ISOLATED SHOWER OR TWO FROM THE GREATER
DETROIT AREA TO THE OHIO BORDER. WITH POPS AROUND 20 PERCENT HAVE
ADDED ISOLATED SHOWERS INTO THE FORECAST FOR COUNTIES ADJACENT TO
LAKE ERIE...THE DETROIT RIVER AND LAKE ST CLAIR. OTHERWISE A
PRETTY NICE DAY EXPECTED FOR THURSDAY WITH HIGHS NEAR 80.

AS WE TURN OUR ATTENTION TO THE APPROACHING COLD FRONT...THE 00Z/06
GFS HAS COME BACK INTO LINE WITH THE REST OF THE GLOBAL MODELS AFTER
A DRASTICALLY DIFFERENT SOLUTION ON THE 12Z RUN. THE MAJORITY OF THE
MODELS ARE SHOWING A FRONT SLOWLY WORKING SOUTH ACROSS LOWER
MICHIGAN FROM FRIDAY NIGHT THROUGH THE DAY ON SATURDAY WITH THE
SPREAD NARROWING IN ON THE DEGREE OF COOLING ASSOCIATED WITH THE
FRONT. MODELS AGREE THAT THE SURFACE LOW ALONG THE FRONTAL BOUNDARY
WILL ALREADY BE OVER NORTHERN QUEBEC BY FRIDAY EVENING WITH THE
SHARPER MID LEVEL TROUGH AXIS JUST BRUSHING THE NORTHERN GREAT LAKES
THROUGH SATURDAY. AS THIS TROUGH AXIS PASSES TO THE NORTH...MID
LEVEL FLOW WILL BE PARALLEL TO THE SURFACE FRONT OVER LOWER
MICHIGAN...ALLOWING THE FRONT TO MOVE SLOWLY SOUTH ACROSS THE
STATE. BOTH THE GFS AND WRF HEMISPHERIC SHOW FRONT CLEARING OUR
SOUTHERN COUNTIES LATE SATURDAY AFTERNOON...LEAVING POTENTIAL FOR
THE ATMOSPHERE TO DESTABILIZE AHEAD OF THE FRONT. GFS MODEL
SOUNDINGS ARE SHOWING CAPE VALUES OF AROUND 1500 J/KG SO HAVE
ADDED IN A CHANCE OF THUNDERSTORMS SOUTH OF ABOUT M-59.

BEHIND THE FRONT...GFS AND ECMWF ARE SHOWING 850MB TEMPS OF 5-7C
ACROSS THE TRI-CITIES AND THUMB WITH TEMPS NEAR 10C ACROSS OUR
SOUTHERN COUNTIES. CURRENT FORECAST LOOKS PRETTY GOOD AND HAVE JUST
LOWERED HIGHS FOR SUNDAY ACROSS THE THUMB WHERE NORTHEASTERLY FLOW
OFF THE LAKE WILL KEEP HIGHS CLOSER TO THE MID 60S ON SUNDAY.

BY EARLY NEXT WEEK THE GFS ALLOWS AN UPPER LEVEL SHORTWAVE AND
ASSOCIATED SURFACE LOW PRESSURE SYSTEM TO MOVE FROM THE ROCKIES INTO
THE CENTRAL GREAT LAKES. PREFER A SOLUTION MORE LIKE THE ECMWF WHICH
HAS SUPPORT FROM THE LOCAL WRF HEMISPHERIC MODEL...AND KEEPS THE
STRONG 1025MB SURFACE HIGH IN PLACE OVER THE GREAT LAKES REGION.
THIS SOLUTION WILL CAUSE THE APPROACHING SYSTEM TO REMAIN FURTHER TO
THE SOUTH AFFECTING THE MID MISSISSIPPI RIVER VALLEY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...SMALL CRAFT ADVISORY...LHZ421...NEARSHORE WATERS FROM
PORT AUSTIN TO PORT HURON UNTIL 10 PM WEDNESDAY.

LAKE ST CLAIR...NONE.

MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....BRAVENDER
UPDATE.......BRAVENDER
SHORT TERM...RBP
LONG TERM....KEK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 6, 3:35 AM EST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
435 AM EDT WED SEP 6 2006

MIZ054-055-060>063-068>070-075-076-082-083-070845-
TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-
OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
435 AM EDT WED SEP 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON OVER MUCH OF SOUTHEAST LOWER MICHIGAN AS A WEAK COLD
FRONT MOVES SOUTHWARD ACROSS SOUTHERN LOWER MICHIGAN. THE STORMS
ARE NOT EXPECTED TO BE SEVERE...BUT THE STRONGEST STORM MAY
PRODUCE HAIL APPROACHING THREE QUARTERS OF AN INCH IN DIAMETER AND
A WIND GUST TO 40 MPH. THE STORMS THIS AFTERNOON WILL MOVE TO THE
SOUTH AROUND 15 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER COLD FRONT WILL MOVE THROUGH MICHIGAN FRIDAY AFTERNOON
THROUGH SATURDAY. THIS FRONT WILL BRING ANOTHER CHANCE OF
THUNDERSTORMS AS THE FRONT PASSES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF
HAIL AND WIND GUSTS WOULD BE GREATLY APPRECIATED.

MIZ047>049-053-070845-
MIDLAND-BAY-HURON-SAGINAW-
435 AM EDT WED SEP 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TRI CITIES AND NORTHERN
THUMB REGIONS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER COLD FRONT WILL MOVE THROUGH MICHIGAN FRIDAY AFTERNOON
THROUGH SATURDAY. THIS FRONT WILL BRING ANOTHER CHANCE OF
THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-070845-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
435 AM EDT WED SEP 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR OUTER SAGINAW BAY AND THE
NEARSHORE WATERS OF LAKE HURON LATE THIS AFTERNOON AND THIS
EVENING. PLEASE SEE THE LATEST MARINE FORECAST FOR FURTHER
DETAILS.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP
TODAY AS A WEAK COLD FRONT MOVES SOUTHWARD ACROSS THE CENTRAL
GREAT LAKES REGION. THE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT THE STRONGEST STORM MAY PRODUCE HAIL APPROACHING
THREE QUARTERS OF AN INCH IN DIAMETER AND A WIND GUST TO 40 MPH.
THE STORMS WILL MOVE TO THE SOUTH AROUND 15 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER COLD FRONT WILL MOVE THROUGH MICHIGAN FRIDAY AFTERNOON
THROUGH SATURDAY. THIS FRONT WILL BRING ANOTHER CHANCE OF
THUNDERSTORMS AS THE FRONT PASSES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF
HAIL AND WIND GUSTS WOULD BE GREATLY APPRECIATED.

RBP

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 53 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Wayne

When
September 6, 2:42 PM EST
Where
Wayne County, Detroit
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.333, -83.067

Hail, Wayne

When
September 6, 3:22 PM EST
Where
Wayne County, Taylor
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.200, -83.300

A thunderstorm dumped about 3 inches of rain in downtown Detroit. Several underpasses became flooded with several feet of water in the southwest part of the city. A few cars became stranded with motorists calling for help. No damages or injuries were reported.

Flash Flood, Wayne

When
September 6, 4:00 PM EST to 4:30 PM EST
Where
Wayne County, Detroit
Reported by
BROADCAST MEDIA
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531267, 5531269, 5531268.